This patient support community is for discussions relating to general health issues, adolescents, babies, child health, eating disorders, fitness, immunizations and vaccines, infectious diseases, and senior health.
I have episodes or periods of polyuria every now and then. I have decreased my Thyroid Erfa on August 15 from 2.25 pills to 2.0. Yesterday evening I was very hungry and ate an extra meal. At night I could not sleep, I was thirsty and was again very hungry but did not eat. I instead took an extra bit (0.25G) of Thyroid Erfa. It calmed me but I could not sleep. I had to go to toilet almost ten times to urinate. Last time (in early August) when I had polyuria at night I had to go to toilet 12 times (urine over two liters). During last few days I have had tinnitus in my left ear, have had muscle cramps, and I have lost some weight. As to thyroid over or undermedication, my symptoms are inconsistent.
During several months I have lost some muscle strength and much hair. It may be due to the Thyroid Erfa decrease from 2.5G to 2 or 2.25G. During a couple of years I have sometimes had hypernatremia (maybe dehydration), and often hypercalcemia (due to hyperparathyroidism). Maybe I have partial diabetes insipidus. I am wondering whether I could also have adrenal insufficiency. But I don't have low sodium or cravings for salt. On the contrary I don't like/tolerate salt. My S-Corsol has been normal. I don't have hyperaldosteronism.
I am 65 years old. I have had much stress and burnout in my history. I have been diagnosed with CFS, but I do not have fatigue any longer. I have some immune deficiency and have often infections. I have microcytosis but don't need extra iron.
My blood potassium has varied from 3.5 to 4.3 (ref. 3.3-4.8) from 2007 to 2013 (21 meauserements, mean 3.76).
During the same time, my blood sodium has been 140-147 (the upper reference limit varies a little, 144-145, lower limit is 137) (28 measurements, mean 142).Thus potassium has always been normal but sodium sometimes over normal.
A water deprivatiion test (without NaCl infusion and without ADH) was done in April 2009. From eigth o'clock to eleven, antidiuretic hormone (ADH) decreased from 2.5 to 1.7, and S-Osmol was 295 and 293, respectively. U-Osmol increased from 553 to 645. Plasma sodium was 145 at both times (ref. 137-145). I was not thirsty. Previously, in February, same year, ADH was 0.7 and sodium 146, In March sodium was 147 (ref 137-144). At all times S-Osmol has been over 290. I often feel like dehydrated.
Later, on May 31 2013, S-Osmol was 295, morning U-Osmol 632, P-Na 142, P-copetin 1.5 (ref. 1.5-2.8). Copeptin is a marker for vasopressin (ADH).
June 2 2013, morning (1-hour) U-Osmol 387, ionized Ca 1.37! (ref. 1.16-1.3).
A doctor said that I may have slight hypothalamic diabetes insipidus. Not feeling thirsty disputes it. The doctor said that I should keep a bladder diary about daily water intake and urine amount. I have done it for two days. The result seemed to be normal. But because the disorder is episodic or periodical, I cannot know when it will begin again. I am waiting for a longer period to keep the diady. Previously my daily urine amounts measured have varied between 2700 and 4225 ml.
I dont know whether true diabetes insipidus can be periodic. And whether blood calcium vary much? My latest ionised Ca was 1.37. Could it someteimes be even higher?. Hypercalcemia may cause polyuria. A doctor said that it would be difficult to find a surgeon who would do hyperparathyroid operation as to my ionized Ca values (varying 1.29-1.37). I may have parathyroid hypelplasia (according to a Sestamibi Technetium scan).
What other things can cause variation in my symptoms? Dysautonomia? Possible adrenal insuffciency? I must note that my fasting blood glucose has been norml. Now I am testing how thyroid medication affects my water balance. I have decreased my thyroid Medication (Erfa Thyroid) last time early in this year. I have been either on 2 or 2.25G instead of previous 2.5. I think that the dose difference between 2.0 and 2.5 is very small. it is difficult to break a tablet into quarters, However, it seems that on 2,25 I gain water, and on 2G I sometimes loose water. This is contradictory to what is known about hyper or hypothyroidism. I must gather additional testing results.
There is another variable, namely how much I execise. I think that much hard exercise causes nocturia. Could it be due to heart or kidney problems? I sometimes work hard in our garden.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.